In some patients, environmental stimuli may trigger a seizure. For this reason, stimuli should be minimized. Ideally, the area should be dark and as quiet as possible, especially if seizures are due to alcohol withdrawal.
The onset of a seizure can be triggered by changes in the environment, noncompliance with medication, stress, or lack of sleep. It is important to document what the patient was doing prior to the onset of the seizure. Note the time of onset and duration of the seizure, if possible, in order to identify the possible triggers for that individual. It is worth noting that if a video of the incident is available, neurologists can review it for an improved clinical picture, especially if the patient is experiencing more than one type of seizure. Patient privacy and safety are always paramount, so always check workplace policies to ensure this is an acceptable practice.
In some individuals, an aura can precede the onset of a seizure. Patients can experience unusual visual, auditory, or olfactory sensations that, when recognized, can act as a warning sign of what is to come. The length and manifestations of the aura vary among individuals.
The side rails of the patient’s bed can be padded to prevent injury that may occur from unpredictable movements during a seizure.
The patient’s bed should be placed in the lowest possible position to reduce the risk of falls. In some facilities, the mattress may be placed on the floor. Place the patient in a side-lying position to ensure mouth secretions and/or emesis are easily passed.
Suction may be needed to remove excess saliva from the patient’s mouth after the seizure has ended. If the patient experiences an interruption in their breathing during the seizure, supplemental oxygen may also be needed to return the patient to baseline.
The therapeutic range is designed to guide treatment and is individualized according to the patient’s response to the drug therapy. The serum level of the drug should be monitored to ensure compliance with the prescribed treatment regimen. The most common reason for seizures is noncompliance with medication. If a patient is taking any p450 inducers, such as carbamazepine, be sure to check vitamin D levels and supplement as needed, as bone metabolism may be affected adversely.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)